Alert archive / Maine / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Caribou, ME

July 11, 2005Hancock County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 11, 2005, 3:39 PM EDT for Hancock County, Maine. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2005, 3:39 PM EDT (19:39 UTC)
Expired
Jul 11, 2005, 4:20 PM EDT
In force
41 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Hancock County, ME

The radar

The Caribou radar (KCBW), 163 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 3:45 PM EDTTSTM WND DMGHancock, METREES BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 111940
SVRCAR
MEC009-112030-
/O.NEW.KCAR.SV.W.0013.050711T1939Z-050711T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
339 PM EDT MON JUL 11 2005

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HANCOCK COUNTY IN SOUTHEAST MAINE
  THIS INCLUDES THE CITY OF BAR HARBOR

* UNTIL 430 PM EDT

* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTHEAST OF BAR HARBOR...OR ABOUT 8 MILES WEST OF
  CHERRYFIELD...AND MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SORRENTO BY 350 
  BAR HARBOR BY 400 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4475 6805 4471 6827 4435 6823 4439 6798

$$

HEWITT
2 follow-up statements
000 
WWUS51 KCAR 111957
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
357 PM EDT MON JUL 11 2005

MEC009-112030-
/O.CON.KCAR.SV.W.0013.000000T0000Z-050711T2030Z/
HANCOCK ME-
357 PM EDT MON JUL 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR EAST
CENTRAL HANCOCK COUNTY...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WINTER HARBOR...OR ABOUT 3 MILES EAST OF BAR 
HARBOR...MOVING SOUTH AT 30 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4458 6802 4456 6824 4431 6825 4434 6794

$$

HEWITT
000 
WWUS51 KCAR 112020
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
417 PM EDT MON JUL 11 2005

MEC009-112027-
/O.CAN.KCAR.SV.W.0013.000000T0000Z-050711T2030Z/
HANCOCK ME-
417 PM EDT MON JUL 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HANCOCK COUNTY 
HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED HANCOCK COUNTY AND MOVED INTO THE 
COASTAL WATERS. OTHER THUNDERSTORMS ARE MOVING SOUTH THROUGH HANCOCK 
COUNTY. THESE THUNDERSTORM HAVE THE POTENTIAL FOR SMALL HAIL AND 
WIND GUSTS OF 45 MPH.  

LAT...LON 4458 6802 4456 6824 4431 6825 4434 6794

$$

HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:14 AM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 11, 10:14 AM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
ISSUED BY NATIONAL WEATHER SERVICE GRAY ME
1014 AM EDT MON JUL 11 2005

.SYNOPSIS...A BROAD AREA OF LOW PRESSURE ACROSS THE CANADIAN
MARITIMES WILL MOVE SLOWLY SOUTH AND EAST AWAY FROM THE REGION
TODAY AND TONIGHT. HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE
REGION FROM THE NORTH TUESDAY AND REMAIN THROUGH WEDNESDAY.

&&

.SHORT TERM (REST OF TODAY THROUGH TUESDAY)...CURRENT FORECAST ON
TRACK AND NO CHANGES NEEDED TO GRID DATABASE.  HAVE UPDATED TEXT
FORECASTS TO REMOVE WORDING FOR PATCHY FOG THIS MORNING.

&&

.MARINE...NO CHANGES FOR THIS UPDATE.  WINDS AND SEAS EXPECTED TO
REMAIN BELOW SCA CRITERIA.

&&

.PREVIOUS DISCUSSION... (ISSUED 457 AM EDT MON JUL 11 2005)

SYNOPSIS...A BROAD AREA OF LOW PRESSURE ACROSS THE CANADIAN
MARITIMES WILL MOVE SLOWLY SOUTH AND EAST AWAY FROM THE REGION
TODAY AND TONIGHT. HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE
REGION FROM THE NORTH TUESDAY AND REMAIN THROUGH WEDNESDAY.

SHORT TERM (TODAY THROUGH TUESDAY)...
THE MAIN FORECAST CONCERN TODAY IS POSSIBILITY OF AFTERNOON
CONVECTION ACROSS PARTS OF THE FORECAST AREA.

LATEST MODEL GUIDANCE IN PRETTY GOOD AGREEMENT WITH REGARD TO MOVING
UPPER LEVEL LOW PRESSURE ACROSS THE MARITIMES SLOWLY EAST TODAY
THROUGH TUESDAY. SHORT WAVE ROTATING AROUND THIS SYSTEM WILL
TRAVERSE THE REGION THIS AFTERNOON. BUFKIT SOUNDINGS SHOWING ONLY
MARGINAL CAPES ACROSS THE REGION TODAY. FEEL THAT WITH STEEP LOW/MID
LEVEL LAPSE RATES IN ASSOCIATION WITH SHORT WAVE MOVING ACROSS
WARRANTS AT LEAST CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS...ESPECIALLY ACROSS EASTERN PORTIONS OF THE FORECAST
AREA. THUS WEIGHTED HIGHEST ALONG THE MAINE/NEW BRUNSWICK BORDER
THIS AFTERNOON WHERE FORECAST SOUNDINGS FOCUS GREATEST INSTABILITY.

TONIGHT EXPECT ANY SHOWERS/THUNDERSTORMS TO DIMINISH EARLY EVENING
WITH THE PASSAGE OF THE SHORT WAVE AND LOSS OF DIURNAL HEATING
OTHERWISE EXPECT PARTLY CLOUDY SKIES.

ON TUESDAY THE UPPER LOW CONTINUES TO MOVE SLOWLY AWAY FROM THE
REGION WHILE SURFACE HIGH STARTS TO BUILD DOWN FROM THE NORTH WITH
PARTLY CLOUDY SKIES EXPECTED.

LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
UPPER LEVEL LOW PRESSURE ACROSS THE MARITIMES WILL LIFT TO THE
NORTHEAST TUESDAY NIGHT/WEDNESDAY. AT THE SAME TIME...HIGH PRESSURE
WILL BUILD ACROSS THE REGION AT BOTH THE SURFACE/ALOFT. SKIES WILL
BE PARTLY CLOUDY TUESDAY NIGHT/WEDNESDAY. A COLD FRONT WILL APPROACH
NORTHERN AREAS LATER WEDNESDAY NIGHT. MODELS INDICATE MOISTURE
INCREASING IN ADVANCE OF THE COLD FRONT LATER WEDNESDAY NIGHT...AND
WILL INCLUDE CHANCE POPS LATE ACROSS NORTHERN AREAS. LOW
TEMPERATURES TUESDAY NIGHT WILL BE IN THE MID 50S. HIGH TEMPERATURES
WEDNESDAY WILL BE AROUND 80 ACROSS MUCH OF THE REGION...WITH
SLIGHTLY COOLER READINGS ALONG THE COAST. LOW TEMPERATURES WEDNESDAY
NIGHT WILL RANGE FROM THE UPPER 50S NORTH TO THE MID 50S DOWNEAST.

THE COLD FRONT WILL CROSS THE REGION THURSDAY WITH A CHANCE OF
SHOWERS/THUNDERSTORMS. THE FRONT SHOULD MOVE SOUTH OF THE REGION
EARLY FRIDAY...LEAVING PARTLY/MOSTLY CLOUDY SKIES ACROSS THE REGION.
A COLD FRONT COULD THEN APPROACH THE REGION LATER SATURDAY...WITH
ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS.

AVIATION...
WITH THE EXCEPTION OF SOME PATCHY FOG EARLY THIS MORNING AND
ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS THIS AFTERNOON. GENERALLY
EXPECT VFR CONDITIONS TODAY

MARINE...
EXPECT WINDS/SEAS TO REMAIN BELOW SCA LEVELS THROUGH FRIDAY.
VISIBILITIES WILL BE REDUCED IN PATCHY FOG AND SCATTERED
SHOWERS/THUNDERSTORMS TODAY. SCATTERED SHOWERS/THUNDERSTORMS ARE
POSSIBLE AGAIN THURSDAY.

CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

SHORT TERM/MARINE...DUDA
LONG TERM/MARINE...NORCROSS

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM/MARINE...WHEELER
Hazardous weather outlook, Jul 11, 4:41 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
441 AM EDT MON JUL 11 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-120900-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
441 AM EDT MON JUL 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF
NORTHERN AND DOWNEAST MAINE...MAINLY THIS AFTERNOON. A FEW
THUNDERSTORMS MAY BE STRONG ACCOMPANIED BY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUDA

In the hours before

Local storm report, Jul 11, 3:12 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
ISSUED BY NATIONAL WEATHER SERVICE GRAY ME
312 PM EDT MON JUL 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             WHITING                 44.79N 67.18W
07/11/2005  0.75 INCH        WASHINGTON         ME   TRAINED SPOTTER

0209 PM     HAIL             2 N WHITING             44.82N 67.18W
07/11/2005  0.75 INCH        WASHINGTON         ME   PUBLIC

            BRIEFLY COVERED THE GROUND

&&

TOMB
Special weather statement, Jul 11, 3:23 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
323 PM EDT MON JUL 11 2005

MEZ006-112030-

AROOSTOOK COUNTY...

323 PM EDT MON JUL 11 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 318 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS AND SMALL HAIL OVER HOULTON. THE STORM WAS MOVING SOUTH
AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
    HODGDON...            HOULTON...            HAYNESVILLE...
    WYTOPITLOCK...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4621 6778 4622 6805 4562 6813 4567 6781

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:38 PM EDTSpecial Weather StatementCAR82 min
Jul 10, 9:17 PM EDTSevere Thunderstorm WarningCARAroostook45 min
Jul 11, 1:58 PM EDTSevere Thunderstorm WarningCARWashington62 min
Jul 11, 2:19 PM EDTSpecial Marine WarningCAR56 min
Jul 11, 2:43 PM EDTSevere Thunderstorm WarningCARHancock32 min
Jul 11, 3:14 PM EDTSpecial Marine WarningCAR61 min
Jul 11, 3:23 PM EDTSpecial Weather StatementCAR67 min
Jul 11, 3:45 PM EDTSpecial Weather StatementCAR60 min
Jul 11, 4:08 PM EDTSpecial Weather StatementCARPenobscot67 min
Jul 11, 4:44 PM EDTSpecial Weather StatementCAR61 min
Jul 11, 4:53 PM EDTSpecial Weather StatementCARWashington82 min
Jul 11, 5:24 PM EDTSpecial Weather StatementCAR66 min
Jul 11, 5:31 PM EDTSpecial Weather StatementCARWashington74 min
Jul 11, 5:36 PM EDTSevere Thunderstorm WarningCARHancock, Washington30 min
Jul 11, 5:47 PM EDTSpecial Weather StatementCARPenobscot73 min
Jul 11, 7:01 PM EDTSpecial Weather StatementCARKnox59 min

Nearby

Severe Thunderstorm Warnings in Maine, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.